Maine, 2025

High Surf in Maine, August 23, 2025

August 23, 2025 · NWS GYX · 1 event in 1 county or zone

High surf due to Hurricane Erin passing well off-shore pounded the Maine coast on Saturday with 6 to 10 feet high period waves in the near shore waters. A boat anchored in the harbor broke loose and was smashed into the rocks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

High surf due to Hurricane Erin passing well off-shore pounded the Maine coast on Saturday with 6 to 10 feet high period waves in the near shore waters. A boat anchored in the harbor broke loose and was smashed into the rocks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 23, 4:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 23, 4:50 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Gray ME
550 AM EDT Sat Aug 23 2025

.SYNOPSIS...
High surf and dangerous rip currents continue today. High
pressure will provide fair weather today and much of Sunday. A
slow moving front will approach from the Great Lakes Sunday with
showers becoming likely Sunday night through Monday. An upper
trough will remain over the Northeast through much of next week
favoring below normal temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
545am Update...Just minor updates to keep morning temperatures
on track. Valley fog again limited to the CT Valley and some
northern NH/western ME valleys this morning.

Previous Discussion...
Continued sunny and dry today, but with southerly winds. The
region resides in a lull between broad upper low pressure across
western Ontario and high pressure exiting east. Daytime highs
again push into the mid 80s, with 70s along the immediate coast.
The southerly winds will aid in increasing RH values today vs.
Friday, but to little relief of prevailing dry conditions.
Windier days combined with the very dry trend will create
elevated fire weather conditions. More info on this in the Fire
Weather section below.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Key Messages:
* Swell and wave heights remain such that dangerous rip currents
  likely continue through at least Sunday evening.

Gust factor decreases tonight with less mixing. There is enough
wind in the low levels to keep stronger sfc inversion at bay
however. So think we keep a wind overnight but not as frequent
or strong gusts as daytime. Weak LLJ develops overhead tonight,
and this may be responsible for stronger winds on the ridges
and elevations above 1500 to 2000ft. Steadier wind overnight
should limit fog development, and have kept valley fog out of
the forecast tonight.

Sunday, SW moisture advection continues as does the jet aligned
along the ME coast. Breezier day on tap with this feature more
well defined and added return flow from departing high pressure.
With the low to the west well occluded, incoming cold front is
slow and will take much of the day to work close enough to bring
shower mention into the forecast. Continued to keep slow
progression of PoPs eastward through the afternoon, but all but
the mountains and foothills remain in a mostly dry state for
the day. This brings another possible window for Fire Weather
concerns Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LT Update... A cold front will move across the CWA Sunday night
into Monday, bringing our best potential for widespread
rainfall of the forecast period. A weak sub-tropical low may
develop along a secondary frontal boundary and move
northeastward on Monday but current guidance continues to
indicate that most of the rainfall from this will likely remain
east over the waters. Rain chances will then diminish Monday
night into Tuesday but a few wrap-around showers are possible
across the higher terrain and far north. Trofing then looks to
persist through much of the remainder of the week with
temperatures a little below avg and little in the way of
additional rain chances.

Key Message: Better chance for rain for at least part of the
forecast area is coming early next week. Then cooler than
average temps.

Impacts: For areas that miss rainfall that will serve to deepen
the rainfall deficits.

Forecast Details: The focus thru the extended was mainly on
precip chances given the expanding drought across the forecast
area. Starting around midweek there is good ensemble support for
cooler than average temps...but the NBM guidance had a pretty
good handle on mild days and cool nights so I did not make any
changes.

The better chance for rain will be Mon into Tue when upper jet
streak begins to increase over the Canadian Maritimes. The right
entrance region will be located nearby...most likely over the
northern parts of the forecast area. With forcing for
ascent...the low level moisture axis thru the area...and mid
level ridging poking into the region there are some ingredients
that look very much like a PRE without the real tropical system.
However with the low moving northeast it may very much act like
it and allow some of that moisture to be entrained into the
front and actually bring an appreciable rainfall to parts of the
area. Unfortunately it does look like there will be some areas
that area missed almost entirely by this event...and at least
parts of the area should increase the rainfall deficits.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
Short Term...VFR through this evening. Southerly breeze
increases today with some gusts around 15 to 20 kt. Overnight
gust factor drops, but light breeze remains. Weak LLJ will bring
some 30 to 35 kt winds across the forecast area this evening and
overnight. Depending on sfc winds, this may result in light LLWS
late evening through early Sunday morning. MVFR stratus may also
be building into southern NH into Sunday morning. Southerly
gusts to 25 kt possible Sun.

Long Term...Largely VFR conditions expected in the extended.
Will have to watch Mon into Tue as the front crosses the
forecast area and offshore moisture tries to work in. Areas of
MVFR are possible...and local IFR cannot be ruled out especially
along the coast.

&&

.MARINE...
Short Term...Elevated seas from Erin will continue SCA
conditions through Sunday. Increasing southerly winds today,
with gusts to around 25 kts through tonight. Swell will be
slowly diminishing through Sunday. A cold front nears the waters
Sunday evening.

Long Term...The swell from passing offshore low will arrive
midweek...but 5 ft seas look to be accompanied by long periods
and the small craft hazard is low outside of shoaling areas.

&&

.FIRE WEATHER...
Very dry fuels from ongoing drought and little recent rainfall
will combine with steadily increasing winds today and Sunday to
create elevated fire weather conditions. While RH values won't
be as low as Friday, this will have little impact on already dry
surface fuels.

Southerly winds increase this morning with sustained winds
around 12 mph along the coast and interior. Gusts up to 25 mph
will be possible through early evening as mixing depth increases
to around 850mb this afternoon for much of the interior zones.
Deep mixing subsides this evening reducing gust factor, but
background winds remain breezy overnight around 10 mph. Building
low level jet tonight may also bring elevations of around
1500/2000' and higher some gusts to 35 mph.

As daytime mixing initiates once again Sunday, this jet will be
accessible for much of the forecast area, moreso along the
coast and interior of southern ME. Southerly gusts around 30 mph
will be possible in the afternoon.

The chance for showers will slowly be increasing for the
mountains and foothills Sunday, but confidence is low on
coverage and how much relief will be felt during the day. Better
chances for rain arrive overnight through Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...High Surf Advisory until 8 PM EDT this evening for MEZ023>028.
NH...High Surf Advisory until 8 PM EDT this evening for NHZ014.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for ANZ150>154.

&&

NEAR TERM...Cornwell
SHORT TERM...Cornwell
LONG TERM...Legro/Tubbs
Hazardous weather outlook, Aug 23, 1:25 AM EST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
225 AM EDT Sat Aug 23 2025

MEZ023>028-NHZ014-240630-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
225 AM EDT Sat Aug 23 2025

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The risk for dangerous rip currents will remain high into Sunday
evening as waves and swell are slow to subside.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-018>022-033-NHZ001>013-015-240630-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
225 AM EDT Sat Aug 23 2025

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-240630-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
225 AM EDT Sat Aug 23 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 4:53 AM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Gray ME
553 AM EDT Sat Aug 23 2025

MEZ018>028-033-NHZ010-012>014-232300-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Interior Cumberland Highlands-Strafford-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Including the cities of Sanford, Gray-New Gloucester,
Lewiston-Auburn, Augusta, Liberty, Biddeford-Saco, Portland,
Bath, Damariscotta, Rockland, Belfast, Bridgton, Rochester,
Manchester, Nashua, Derry, and Portsmouth
553 AM EDT Sat Aug 23 2025

...Elevated Fire Weather Danger Predicted Today...

A dry air mass and breezy conditions will combine with very dry
fuels such as grass, leaves, and twigs to create the potential for
uncontrolled fire spread across coastal and interior Maine and
southeast New Hampshire today. This afternoon, relative humidity
values will decrease to levels between 30 to 40 percent. At the
same time, southerly winds 10 to 15 mph with frequent gusts to
25 mph will continue to dry fuels and increase fire spread
potential. Wind gusts are expected to slacken later this evening,
but winds will remain breezy overnight.

Extra caution should be taken to prevent wildfires. Always consult
with fire officials before engaging in any open burning
activities and comply with all applicable laws and regulations.
Never leave an open fire unattended and always extinguish
campfires completely before leaving.

GC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Coastal Cumberland

When
August 23, 8:00 AM EST to 8:20 AM EST
Where
Coastal Cumberland forecast zone
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Shortly after 0800, York Harbor Master requested York Beach Fire/Rescue along with York Ambulance to the area of Central Ave. for a sailboat in distress. The boat had one occupant on board and was quickly becoming capsized by the high surf as the boat crashed into the rocky shoreline. Wave heights were estimated to be around 8 feet at the time of the incident.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277266.